Ophthalmic Surgery, Lasers and Imaging Retina

Case Report 

Oral Niacin Can Increase Intraocular Pressure

Ethan H. Tittler, BA; Daniela S. Monteiro de Barros, MD; Julia B. V. Kuntz Navarro, MD; Daniel G. J. Freitas, MD; Moataz E. Gheith, MD; Ghada A. Siam, MD; George L. Spaeth, MD

Abstract

The intraocular pressure of a 73-year-old man with a history of primary open-angle glaucoma had been approximately 21 and 17 mm Hg in the right and left eyes, respectively, while taking latanoprost 0.005% and dorzolamide hydrochloride 2%. When taking 500 mg of oral niacin (also known as vitamin B3 or nicotinic acid), his intraocular pressure increased to 37 and 27 mm Hg in the right and left eyes, respectively, on one occasion. On reexamination, the intraocular pressure had increased to 28 and 23 mm Hg in the right and left eyes, respectively. Each time the niacin was stopped, the intraocular pressure decreased to the original levels.

Abstract

The intraocular pressure of a 73-year-old man with a history of primary open-angle glaucoma had been approximately 21 and 17 mm Hg in the right and left eyes, respectively, while taking latanoprost 0.005% and dorzolamide hydrochloride 2%. When taking 500 mg of oral niacin (also known as vitamin B3 or nicotinic acid), his intraocular pressure increased to 37 and 27 mm Hg in the right and left eyes, respectively, on one occasion. On reexamination, the intraocular pressure had increased to 28 and 23 mm Hg in the right and left eyes, respectively. Each time the niacin was stopped, the intraocular pressure decreased to the original levels.

Oral Niacin Can Increase Intraocular Pressure

From the William and Anna Goldberg Glaucoma Service and Research Center, Wills Eye Institute, Jefferson Medical College, Philadelphia, Pennsylvania.

Address correspondence to George L. Spaeth, MD, 840 Walnut Street, Suite 1110, Philadelphia, PA 19107.

Accepted: January 21, 2008

Introduction

Niacin (also known as vitamin B3 or nicotinic acid) can be used to treat hypercholesterolemia,1 age-related macular degeneration, and other diseases characterized by decreased choroidal perfusion.2 It has been associated with adverse ocular effects such as cystoid macular edema,3 sicca-like syndrome, discoloration of the eyelids, periorbital edema, proptosis, superficial punctuate keratitis, and the loss of eyebrows and eyelashes.4 We report a case in which intraocular pressure (IOP) increased in a patient with glaucoma when he took niacin.

Case Report

A 73-year-old man with primary open-angle glaucoma who had been evaluated for 5 years usually had IOPs of approximately 21 and 17 mm Hg in the right and left eyes, respectively, on Goldmann applanation tonometry while taking latanoprost 0.005% once daily in each eye and dorzolamide hydrochloride 2% once daily in the right eye. While taking 500 mg of oral niacin as a treatment for hypercholesterolemia in addition to the other drugs, the patient’s IOPs increased to 37 and 27 mm Hg in the right and left eye, respectively. This was a marked increase from his previous IOP. Although the patient was told that the increase in IOP was most likely unrelated to the use of niacin, he stopped taking it. Dorzolamide hydrochloride 2% was increased to twice daily.

When next examined, the IOP was 24 and 18 mm Hg in the right and left eyes, respectively. The patient agreed to take niacin again under the supervision of the ophthalmologist to determine whether a pressure increase could be induced. At a later visit when the patient was not taking niacin but was taking latanoprost 0.005% and dorzolamide hydrochloride 2% as before, IOPs were 22, 22, and 21 mm Hg in the right eye and 19, 18, and 18 mm Hg in the left eye when taken three times between 12:00 p.m. and 12:10 p.m.

The patient resumed taking 500 mg of niacin once daily for 4 days and then continued taking 1,000 mg once daily for the next 10 days. At that point, IOPs were 28, 28, and 29 mm Hg in the right eye and 23, 22, and 23 mm Hg in the left eye when taken three times between 1:05 p.m. and 1:15 p.m. Niacin was stopped. One week later, IOPs were 21, 22, and 21 mm Hg in the right eye and 17, 17, and 16 mm Hg in the left eye when taken three times between 12:10 p.m. and 12:20 p.m. The patient then chose not to take niacin again.

Discussion

A study by Barakat et al. indicated that niacin may decrease IOP.5 However, our patient appeared to have an increase in IOP after taking oral niacin. There were no other reasonable explanations for the increase in IOP.

A method of evaluating the relationship between a drug and a side effect has been developed by Naranjo et al.6 A score between 5 and 8 indicates a probable relationship between the drug and a side effect. In our case, the patient’s score was 7.

The noted increase in IOP in the current case is beyond normal daily variations.7 However, these results should be interpreted with caution. There have been no studies in which niacin may cause an increase in IOP because medications such as niacin are not currently used for ophthalmologic conditions, so it is not likely that patients taking niacin will have their IOP checked. Consequently, our case report suggests that it is appropriate to monitor the IOP of patients who receive oral niacin.

References

  1. : National Cholesterol Education Program (NCEP) Expert Panel on Detection, Evaluation, and Treatment of High Blood Cholesterol in Adults (Adult Treatment Panel III). Third Report of the National Cholesterol Education Program (NCEP) Expert Panel on Detection, Evaluation, and Treatment of High Blood Cholesterol in Adults (Adult Treatment Panel III) final report. Circulation. 2002;106:3143–3421.
  2. : Metelitsina TI, Grunwald JE, DuPont JC, Ying GS. Effect of niacin on the choroidal circulation of patients with age related macular degeneration. Br J Ophthalmol. 2004;88:1568–1572. doi:10.1136/bjo.2004.046607 [CrossRef]
  3. : Callanan D, Blodi BA, Martin DF. Macular edema associated with nicotinic acid (niacin). JAMA. 1998;279:1702. doi:10.1001/jama.279.21.1702-b [CrossRef]
  4. : Fraunfelder FW, Fraunfelder FT, Illingworth DR. Adverse ocular effects associated with niacin therapy. Br J Ophthalmol. 1995;79:54–56. doi:10.1136/bjo.79.1.54 [CrossRef]
  5. : Barakat MR, Metelitsina TI, DuPont JC, Grunwald JE. Effect of niacin on retinal vascular diameter in patients with age-related macular degeneration. Current Eye Research. 2006;31:629–634. doi:10.1080/02713680600760501 [CrossRef]
  6. : Naranjo CA, Busto U, Sellers EM, et al. . A method for estimating the probability of adverse drug reaction. Clin Pharmacol Ther. 1981;30:239–245.
  7. : Sihota R, Saxena R, Gogoi M, Sood A, Gulati V, Pandey RM. A comparison of the circadian rhythm of intraocular pressure in primary chronic angle closure glaucoma, primary open angle glaucoma and normal eyes. Indian J Ophthalmol. 2005;53:243–247.
Authors

From the William and Anna Goldberg Glaucoma Service and Research Center, Wills Eye Institute, Jefferson Medical College, Philadelphia, Pennsylvania.

Address correspondence to George L. Spaeth, MD, 840 Walnut Street, Suite 1110, Philadelphia, PA 19107.

10.3928/15428877-20080701-17

Sign up to receive

Journal E-contents